Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Great Falls, MT

July 11, 2017Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 11, 2017, 2:21 PM MDT for Blaine County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 2:21 PM MDT (20:21 UTC)
Expired
Jul 11, 2017, 3:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS85 KTFX 112021
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE JUL 11 2017
 
MTZ011-047-112100-
Hill MT-Blaine MT-
221 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE AND EAST
CENTRAL HILL COUNTIES UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Havre, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with 
this storm. This storm will impact mainly rural areas south of 
Highway 2.

Locations impacted include...
Havre.

LAT...LON 4848 10982 4858 10972 4845 10930 4829 10943
TIME...MOT...LOC 2019Z 298DEG 19KT 4850 10970 

$$

KLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 11, 11:19 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 11:19 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1119 AM MDT Tue Jul 11 2017

UPDATED AVIATION

.UPDATE...
Going forecast seems to be in decent shape so far. Much of the
shower activity today should focus on the Alberta/Montana border
and points north. One last day before heat returns tomorrow.

/Issued by WFO Glasgow, Montana

&&

.SYNOPSIS...

Several upper-level disturbances will move through the region
through today. As a result, expect scattered showers and
thunderstorms to develop during this time, mainly during the
daylight hours. High temperatures will cool a few degrees through
today, before another significant heat wave develops by late next
week.

 &&

.AVIATION...
Updated 1719Z

Mainly VFR expected next 24-hours. A weak weather disturbance will
move E'ward over MT this afternoon and evening. Thus, a few showers
and thunderstorms are possible, especially along the Hi-Line and
over/near the mountains of Central and SW MT through about 06Z/Wed.
Surface wind gusts of 30-50 knots and brief MVFR CIGS may accompany
any shower or storm. Clearing skies are expected after 06Z/Wed as
high pressure ridging aloft builds-in from the west.
Jaszka

&&

.PREV DISCUSSION...
/ISSUED 443 AM MDT Tue Jul 11 2017/

Today through Wednesday...Shortwave trough will move across Montana
and Saskatchewan today on nearly zonal flow aloft. The system will
bring cooler temperatures and some temporary relief from the heat.
With atmosphere remaining unstable, there will be a chance of
showers and thunderstorms, mainly along the Canadian border.

The wave moves to the east this evening with mainly dry weather
prevailing.

Upper ridge will build back into Montana on Wednesday with warmer
temperatures. Look for mostly clear skies with mainly dry
weather.

Wed night through Tue...Upper-level ridge continues to build into
Montana along with most of the Western U.S. on Thursday and Friday.
Expect a return to hot and dry weather conditions.

The upper ridge only strengthens through the end of the week and
persists right on through at least the first part of the weekend.
During this time forecast highs will be in the 90s and low 100s
each day with little, if any measurable rainfall.

00Z/Tue models continue to differ some on evolution of the pattern
late in the weekend and early next week. The 00Z ECMWF has the ridge
axis sliding east of the forecast area into the Dakotas, with upper-
level southwest flow aloft on the backside of the ridge, while a
surface cold front approaches the forecast area. The GFS keeps the
ridge parked over the western U.S. right on through the period,
though does introduce some flattening late in the weekend and early
next week, keeping Montana on the northern periphery and becoming
influenced more by embedded shortwaves in the flow which could
generate chances for showers and thunderstorms. The bottom line is
that a return to hot and dry conditions is in the cards for the
second half of this week and into the weekend, but some uncertainty
exists late in the weekend and early next week due to increasing
model solution differences.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  81  53  87  56 /  10   0   0   0
CTB  76  50  83  52 /  20  10   0   0
HLN  84  56  88  58 /  10   0   0   0
BZN  82  51  85  52 /  10  10   0   0
WEY  74  41  76  42 /  20  20  10  10
DLN  80  51  82  53 /  10   0   0   0
HVR  79  54  88  58 /  30  10  10  10
LWT  79  52  82  57 /  10  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 11, 10:15 AM MDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 S BOZEMAN             45.63N 111.04W
07/10/2017  M0.75 INCH       GALLATIN           MT   BROADCAST MEDIA

            PENNY-SIZE HAIL. REPORT RELAYED BY KBZK.

&&

KJ
Special weather statement, Jul 11, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT TUE JUL 11 2017

MTZ011-047-112100-
Hill MT-Blaine MT-
221 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE AND EAST
CENTRAL HILL COUNTIES UNTIL 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Havre, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. This storm will impact mainly rural areas south of
Highway 2.

Locations impacted include...
Havre.

LAT...LON 4848 10982 4858 10972 4845 10930 4829 10943
TIME...MOT...LOC 2019Z 298DEG 19KT 4850 10970

KLG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:13 PM MDTSpecial Weather StatementTFXGallatin32 min
Jul 10, 6:44 PM MDTSevere Thunderstorm WarningTFXLewis and Clark31 min
Jul 10, 7:05 PM MDTSpecial Weather StatementTFXLewis and Clark40 min
Jul 10, 7:11 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 10, 7:24 PM MDTSpecial Weather StatementTFXSilver Bow36 min
Jul 10, 7:52 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Jul 10, 8:01 PM MDTSpecial Weather StatementTFXJefferson44 min
Jul 10, 8:23 PM MDTSpecial Weather StatementTFXChouteau52 min
Jul 10, 9:09 PM MDTSpecial Weather StatementTFXToole51 min
Jul 10, 9:34 PM MDTSpecial Weather StatementTFXGlacier41 min
Jul 10, 10:52 PM MDTSpecial Weather StatementTFXToole38 min
Jul 10, 11:23 PM MDTSpecial Weather StatementTFXToole67 min
Jul 10, 11:55 PM MDTSpecial Weather StatementTFXHill50 min
Jul 11, 12:13 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill47 min
Jul 11, 1:00 AM MDTSevere Thunderstorm WarningTFXBlaine45 min
Jul 11, 2:50 PM MDTSpecial Weather StatementTFXBlaine40 min
Jul 11, 5:13 PM MDTSpecial Weather StatementTFX32 min
Jul 11, 5:15 PM MDTSpecial Weather StatementTFXBlaine30 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.